Florida, 2009

Hail in Florida, August 25, 2009

August 25, 2009 · NWS JAX · 2 events in 1 county or zone

A coastal trough was offshore of the Florida coast with a convergence zone just north of the Georgia and Florida state line. A moist and unstable airmass was in placed that fueled numerous showers and storms along the sea breezes, outflows and convergence line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A coastal trough was offshore of the Florida coast with a convergence zone just north of the Georgia and Florida state line. A moist and unstable airmass was in placed that fueled numerous showers and storms along the sea breezes, outflows and convergence line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 25, 1:15 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 25, 1:15 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT TUE AUG 25 2009

.SHORT TERM...COASTAL TROUGH CONTINUES OFFSHORE AND STREAMLINE
ANALYSIS SHOWS CONVERGENCE ZONE HAS SHIFTED NORTH OF GA/FL BORDER
WITH SCT STORMS SPREADING WEST TO HWY 301. MOISTURE HAS MADE A BIG
COMEBACK IN EXCEPT FOR AREA W OF WAYCROSS TO LIVE OAK AND TRENTON...
ALTHO PWATS ARE NOT INCREASING QUITE AS FAST AS MODELS SUGGEST.
ISENTROPIC LIFT COMBINING WITH SBRZ ACTIVITY IS BRINGING SCT TO
NUMEROUS STORMS OVER CNTRL FL INTO OUR SRN TIER AND WILL KEEP
50-60% POPS IN THIS REGION. CONVECTION TENDS TO DWINDLE AS IT
REACHES THE DRIER AIR IN THE NW PORTION.

WILL SEE A RESURGENCE OF RAIN CHANCES ALONG THE E COAST TOWARD
MORNING. PATCHY FOG IS POSSIBLE LATE TONIGHT FAR WEST AND NW ZONES
WHERE SLIGHTLY COOLER TEMPS IN UPR 60S WILL BE. BEST CHANCE FOR
SHRA WED MORN (40%) WILL BE OVER ERN ZONES THEN ACTIVITY MOVES
INLAND WITH LIKELY POPS IN A WIDE SWATH ALONG THE I-75 CORRIDOR
WED AFTN. NEXT DISTURBANCE MOVES NE OF BAHAMAS WED NIGHT AND
THURS WITH SHIFT TO A COOLER NELY FLOW. WILL GO WITH SCT POPS
INLAND WITH SBRZ MERGERS NEAR I-75 CORRIDOR IN THE AFTN. DRIER AIR
WRAPPING AROUND THE TROPICAL LOW COULD AFFECT NEAR SHORE WATERS
AND WILL GO WITH ISOLD RAIN CHANCES ALONG THE E COAST.

.LONG TERM...THE DISTURBANCE WILL RACE OFF TO THE NE FRI/SAT
ALLOWING A DEEP LAYER RIDGE TO BUILD OVER S/CNTRL FL THIS COMING
WEEKEND. MEANWHILE ANOTHER MID/UPPER TROUGH WILL SPREAD OVER THE
ERN U.S. PUSHING A FRONT INTO S GA SUN NIGHT. MON/TUE WILL BRING
RETURN TO DEEP SWLY FLOW. MOIST AND UNSTABLE CONDS ARE EXPECTED
THRU THE PERIOD WITH POPS AOA NORMAL.

&&

.AVIATION...MOISTURE LADEN AIR MOVING IN OFF THE ATLANTIC HAS
RESULTED IN AN EARLY START TO SHRA AND TSRA ACTIVITY FOR THE EAST
COAST FL TERMINALS. DESPITE THE PREVALENT SHRA ACTIVITY...CONDITIONS
HAVE REMAINED LARGELY VFR ACROSS THE AREA. STILL HAVE SHORT TERM
TEMPOS IN WITH A LATER START OF TSRA FOR THE GNV TERMINALS. SHOULD
BE SOME MVFR VSBYS TONIGHT...ESPECIALLY AT VQQ FOR THE OVERNIGHT
PERIOD.

&&

.MARINE...TRANQUIL CONDITIONS IN THE NEAR TERM WITH NO FLAGS
ANTICIPATED WILL QUICKLY TRANSITION TO INCREASING SWELLS LATER IN
THE PERIOD AS NEXT DISTURBANCE PASSES TO THE NORTHEAST. AFTER GOOD
COORDINATION WITH MLB AND CHS...HAVE LEANED TOWARD THE NAM12 WHICH
MOSTLY CLOSELY MATCHED THE HPC/TPC POSITION THROUGH FRI. THIS WILL
YIELD WINDS OF SUSTAINED 15 KNOTS...WITH SCEC CONDITIONS POSSIBLE
FOR A BRIEF PERIOD OVER THE OFFSHORE PORTION. SWELLS WILL BE ON
THE ORDER OF 4 TO 6 FEET WITH 7 FEET NOT OUT OF THE QUESTION. OF
COURSE...DEPENDING ON THE DEVELOPMENT OF THIS SYSTEM...THESE
VALUES MAY NEED TO BE RAMPEDD UP WITH SUBSEQUENT FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  91  71  91 /  30  50  10  30
SSI  77  87  75  88 /  20  30  10  20
JAX  72  88  71  90 /  30  40  10  30
SGJ  75  86  76  87 /  30  40  10  20
GNV  71  89  71  90 /  30  60  20  40
OCF  72  90  71  91 /  30  60  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/DEESE/PRESNALL
Hazardous weather outlook, Aug 25, 3:55 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 AM EDT TUE AUG 25 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
455 AM EDT TUE AUG 25 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL INCREASE AS THE DAY PROGRESSES AS A LIFTING
FRONTAL BOUNDARY INTERACTS WITH DAYTIME HEATING AND THE ATLANTIC
SEA BREEZE. LOCALLY HEAVY DOWNPOURS...GUSTY WINDS...SMALL HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS SHOWERS AND AFTERNOON THUNDERSTORMS CAN BE
EXPECTED EACH DAY AS AN EASTERLY FLOW INCREASES MOISTURE OVER THE
AREA.

A TROPICAL LOW PRESSURE AREA OVER THE WESTERN ATLANTIC IS FORECAST
TO LIFT NORTHWEST THEN NORTH OVER THE ATLANTIC SEABOARD LATER THIS
WEEK. THERE IS SOME POTENTIAL FOR THIS FEATURE TO BECOME BETTER
ORGANIZED...ALTHOUGH ONLY INDIRECT IMPACTS ARE EXPECTED LOCALLY. LONG
PERIOD OCEAN SWELLS ASSOCIATED WITH THIS FEATURE WILL IMPACT THE
COASTAL WATERS WEDNESDAY THROUGH FRIDAY...WITH THE RIP CURRENT RISK
AGAIN BECOMING ELEVATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ

In the hours before

Special weather statement, Aug 25, 2:01 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
301 PM EDT TUE AUG 25 2009

FLZ032-033-037-251930-
CLAY-PUTNAM-ST. JOHNS-
301 PM EDT TUE AUG 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN CLAY...
NORTHEASTERN PUTNAM AND CENTRAL ST. JOHNS COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF SPUDS...OR 5 MILES
NORTHWEST OF HASTINGS...MOVING NORTH AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SPUDS...ELKTON...
BOSTWICK...PICOLATA AND BAKERSVILLE THROUGH 330 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2988 8179 3001 8152 2976 8141 2969 8161
TIME...MOT...LOC 1902Z 167DEG 6KT 2978 8155

ENYEDI
Special weather statement, Aug 25, 2:25 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EDT TUE AUG 25 2009

FLZ032-033-037-252000-
CLAY-PUTNAM-ST. JOHNS-
325 PM EDT TUE AUG 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN CLAY...
NORTHERN PUTNAM AND WESTERN ST. JOHNS COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST
OF BOSTWICK TO 5 MILES SOUTH OF BAKERSVILLE...MOVING NORTH AT 20 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BOSTWICK...
BAKERSVILLE...PICOLATA...PENNEY FARMS AND GREEN COVE SPRINGS THROUGH
400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3007 8150 2982 8143 2972 8178 2999 8187
TIME...MOT...LOC 1925Z 168DEG 16KT 2980 8171 2984 8150

ENYEDI
Special weather statement, Aug 25, 2:31 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
331 PM EDT TUE AUG 25 2009

FLZ024-GAZ164-252015-
CHARLTON-NASSAU-
331 PM EDT TUE AUG 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL CHARLTON
AND NORTHWESTERN NASSAU COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...

AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 16 MILES SOUTH OF FOLKSTON...OR 10 MILES
SOUTHWEST OF HILLIARD...MOVING NORTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FOLKSTON THROUGH 415 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3051 8214 3067 8218 3078 8214 3079 8216
      3079 8221 3081 8222 3084 8197 3055 8194
TIME...MOT...LOC 1931Z 166DEG 5KT 3062 8206

DEESE
Special weather statement, Aug 25, 2:35 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
335 PM EDT TUE AUG 25 2009

FLZ023-025-031-032-252000-
BAKER-BRADFORD-CLAY-DUVAL-
335 PM EDT TUE AUG 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
BRADFORD...NORTHWESTERN CLAY...SOUTHEASTERN BAKER AND WESTERN DUVAL
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 400 PM EDT...

AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES WEST OF
JACKSONVILLE HEIGHTS TO 3 MILES SOUTHWEST OF MIDDLEBURG...MOVING
NORTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND MAXVILLE...LAWTEY...KINGSLEY...BALDWIN...MIDDLEBURG...
NORMANDY...JACKSONVILLE HEIGHTS...BELLAIR AND ASBURY LAKE THROUGH 400
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2997 8186 2994 8211 3024 8212 3030 8205
      3027 8205 3037 8194 3039 8176 3023 8172
TIME...MOT...LOC 1935Z 242DEG 7KT 3028 8186 3002 8193

ENYEDI
Special weather statement, Aug 25, 2:42 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
342 PM EDT TUE AUG 25 2009

FLZ040-252015-
MARION-
342 PM EDT TUE AUG 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 415 PM EDT...

AT 342 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
LOWELL TO 3 MILES SOUTHWEST OF ANTHONY...MOVING NORTH AT 15 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OCALA...
ANTHONY...LOWELL...SPARR...REDDICK...FLEMINGTON...MCINTOSH AND CITRA
THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2922 8240 2947 8240 2945 8221 2943 8219
      2942 8215 2944 8212 2943 8209 2944 8207
      2944 8205 2917 8207
TIME...MOT...LOC 1942Z 191DEG 12KT 2932 8229 2926 8215

ENYEDI
Special weather statement, Aug 25, 2:44 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
344 PM EDT TUE AUG 25 2009

FLZ040-252015-
MARION-
344 PM EDT TUE AUG 25 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 415 PM EDT...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER SUMMERFIELD...OR 6 MILES NORTHWEST OF THE
VILLAGES...MOVING NORTH AT 10 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND WEIRSDALE...SUMMERFIELD...LAKE WEIR...
OCKLAWAHA...BELLEVIEW...SILVER SPRINGS SHORES AND SANTOS THROUGH 415
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2914 8215 2916 8191 2896 8193 2896 8210
TIME...MOT...LOC 1944Z 172DEG 7KT 2901 8201

ENYEDI

The radar

The Tampa radar (KTBW), 151 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Marion

When
August 25, 2:57 PM EST
Where
Marion County, 3.32 mi WNW of Monroes Corner
Reported by
Public
Coordinates
29.050, -82.170

The public reported a funnel cloud that lifted back into the cloud base.

Hail, Marion

When
August 25, 3:12 PM EST
Where
Marion County, 0.69 mi S of Belleview
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.060, -82.050

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184692, 184693.